HISTORY: ‘THEY’RE TRYING TO KILL ME’
For the past 7 months Ms. G, age 47, has had worsening paranoid thoughts and sleep disturbances. She sleeps 4 hours or less a night, and her appetite and energy are diminished.
Her mother reports that Ms. G, who lives in an extended-care facility, believes the staff has injected embalming fluid into her body and is plotting to kill her. She says her daughter also has “fits” during which she hears a deafening noise that sounds like a vacuum cleaner, followed by a feeling of being pushed to the ground. Ms. G tells us that someone or something invisible is trying to control her.
Ms. G was diagnosed 2 years ago as having Parkinson’s disease and has chronically high liver transaminase enzymes. She also has moderate mental retardation secondary to cerebral palsy. She fears she will be harmed if she stays at the extendedcare facility, but we find no evidence that she has been abused or mistreated there.
Three months before presenting to us, Ms. G was hospitalized for 3 days to treat symptoms that suggested neuroleptic malignant syndrome (NMS) but were apparently caused by her inadvertently stopping her antiparkinson agents.
One month later, Ms. G was hospitalized again, this time for acute psychosis. Quetiapine, which she had been taking for antiparkinson medication-induced psychosis, was increased from 100 mg nightly to 75 mg bid, with reportedly good effect.
Shortly afterward, however, Ms. G’s paranoia worsened. At the facility, she has called 911 several times to report imagined threats from staff members. After referral from her primary care physician, we evaluate Ms. G and admit her to the adult inpatient psychiatric unit.
At intake, Ms. G is anxious and uncomfortable with notable muscle spasticity and twitching of her arms and legs. Mostly wheelchair-bound, she has longstanding physical abnormalities (shuffling gait; dystonia; drooling; slowed, dysarthric speech) secondary to comorbid Parkinson’s and cerebral palsy. She is agitated at first but grows calmer and cooperative.
Mental status examination shows a disorganized, tangential thought process and evidence of paranoid delusions and auditory hallucinations, but she denies visual hallucinations. She has poor insight into her illness but is oriented to time, place, and person. She can recall two of three objects after 3 minutes of distraction. Attention and concentration are intact.
Ms. G denies depressed mood, anhedonia, mania, or suicidal or homicidal thoughts. Her mother says no stressors other than the imagined threats to her life have affected her daughter.
The patient ’s temperature at admission is 98.0°F, her pulse is 108 beats per minute, and her blood pressure is 150/88 mm Hg. Laboratory workup shows a white blood cell count of 10,100/mm3 (normal range: 4,000 to 10,000/mm3), sodium level of 132 mEq/L (normal range: 135 to 145 mEq/L), and aspartate (AST) and alanine (ALT) transaminase levels of 611 U/L and 79 U/L, respectively (normal range for each: 0 to 35 U/L).
Aside from quetiapine, Ms. G also has been taking carbidopa/levodopa, seven 25/100-mg tablets daily, and pramipexole, 3 mg/d, for parkinsonism; citalopram, 20 mg/d, for depression; trazodone, 300 mg nightly, and lorazepam, 0.5 mg nightly, for insomnia; lopressor, 25 mg every 12 hours, for hypertension; and tolterodine, 1 mg bid, for urinary incontinence.
The authors’ observations
Parkinsonism typically responds to dopaminergic treatment. Excess dopamine agonism is believed to contribute to medication-induced psychosis, a common and often disabling complication of Parkinson’s disease1,2 that often necessitates nursing home placement and may increase mortality.2,3
Paranoia occurs in approximately 8% of patients treated for drug-induced Parkinson’s psychosis, and hallucinations (typically visual) may occur in as many as 30%.2 Quetiapine, 50 to 225 mg/d, is considered a good first-line treatment for psychosis in Parkinson’s, although the agent has been tested for this use only in open-label trials.2,3
Mental retardation and pre-existing parkinsonism, however, may increase Ms. G’s risk for NMS, a rare but potentially fatal reaction to antipsychotics believed to be caused by a sudden D2 dopamine receptor blockade.4,5 Signs include autonomic instability, extrapyramidal symptoms, hyperpyrexia, and altered mental status.
Of 68 patients with NMS studied by Ananth et al,4 13.2% were mentally retarded, and uncontrolled studies6 have proposed mental retardation as a potential risk factor (Table 1). A 2003 case control study6 found a higher incidence of NMS among mentally retarded patients than among nonretarded persons, but the difference was not statistically significant. There are no known links between specific causes of mental retardation and NMS.
Even so, Ms. G’s psychosis is compromising her already diminished quality of life. We will increase her quetiapine dosage slightly and watch for early signs of NMS, including fever, confusion, and increased muscle rigidity.